Thunderstorm Wind, Warren
- When
- July 31, 9:45 PM EST
- Where
- Warren County, Blairstown
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.983, -74.950
A severe thunderstorm knocked down, snapped or uprooted dozens of trees in Blairstown Township.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down, snapped or uprooted dozens of trees in Blairstown Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 31, 2:55 PM EST, 6 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 355 PM EDT SAT JUL 31 2004 .SYNOPSIS... HIGH PRESSURE OFF THE EAST COAST WILL SLOWLY GIVING WAY TO AN ADVANCING COLD FRONT OVER THE NEXT 24 HOURS OR SO. WITH WARM AND HUMID CONDITIONS AHEAD OF THE WEAKENING COLD FRONT, SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AND SUNDAY, WITH THE BEST CHANCE FOR INCREASED COVERAGE ON SUNDAY AFTERNOON. THE FRONT IS ANTICIPATED TO DISSIPATE SUNDAY NIGHT INTO MONDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. A TROPICAL DISTURBANCE OFF THE SOUTHEAST COAST OF THE UNITED STATES WILL SLOWLY WORKS IT WAY NORTHWESTWARD, AND SOME OF THAT MOISTURE MAY GET DRAWN INTO OUR AREA SUNDAY INTO MONDAY. HOWEVER AT THIS TIME, THE BULK OF THAT MOISTURE LOOKS TO REMAIN SOUTH AND EAST OF OUR REGION. NEXT WEEK LOOKS TO BE GENERALLY DOMINATED BY A NORTHWEST FLOW ALOFT REGIME WITH A WEAK COLD FRONT OR TWO MOVING THROUGH EARLY NEXT WEEK. && .SHORT TERM (TONIGHT THROUGH MONDAY)... WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A SHORTWAVE TROUGH MOVING THROUGH THE GREAT LAKES. A COLD FRONT EXTENDS FROM THE EASTERN GREAT LAKES THROUGH THE OHIO VALLEY. REGIONAL DOPPLER RADARS SHOW AN AREA OF SHOWERS AND THUNDERSTORMS TO OUR WEST. SMALL ISOLATED SHOWERS/THUNDERSTORMS POPPED UP ACROSS THE CWA THIS AFTERNOON. MAIN FORECAST CHALLENGE WITH THIS PACKAGE IS EXTENT OF PRECIPITATION TONIGHT AND SUNDAY, ALONG WITH HOW QUICKLY THE COLD FRONT (WEAKENING) MOVES EAST. AN ORGANIZED LINE OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL PA SLOWLY CONTINUES TO MARCH EASTWARD. THIS AREA LOOKS TO BE ENHANCED BY A MIDLEVEL JET AS A SHORTWAVE LIFTS INTO THE EASTERN GREAT LAKES AND SOUTHEAST CANADA TONIGHT. LOOKS LIKE THE MAIN LIFT MOVES NORTH OF OUR CWA TONIGHT, SO WE WILL PLACE THE HIGHEST POPS (60) TONIGHT ACROSS THE NORTHWEST/WEST ZONES DUE TO THE APPROACHING LINE. THEN, POPS WILL INCREASE TO HIGH CHC ACROSS THE REMAINING AREAS BY SUNDAY AFTERNOON AS WEAKENING BOUNDARY NEARS. WE WILL MORE THAN LIKELY WORD AS SCATTERED IN THE ZFP PRODUCT FOR SUNDAY. WITH PW VALUES AT OR AROUND 2 INCHES, LOCALLY HEAVY DOWNPOURS WILL BE LIKELY RIGHT THROUGH SUNDAY. AS FOR A SEVERE THUNDERSTORM POTENTIAL THROUGH THIS EVENING, MIDLEVEL LAPSE RATES ARE WEAK WHICH SEEMS TO BE THE PRIMARY LIMITING FACTOR SO FAR. THE NORTHWEST PART OF OUR CWA IS IN A SLIGHT RISK, SO THESE AREAS AND PERHAPS THE REMAINDER OF THE CWA WILL HAVE TO BE MONITORED THIS EVENING FOR MAINLY ISOLATED SEVERE STORMS. SBCAPE VALUES THIS AFTERNOON ARE ABOUT 2500 J/KG ACROSS THE AREA, SO PLENTY OF INSTABILITY IS IN PLACE. IF A STORM DOES GO SEVERE THIS EVENING, IT APPEARS THAT THE MAIN THREAT WOULD BE A DAMAGING WIND GUST AS WINDS ARE 30-40 KNOTS AT 850 MB, ESPECIALLY THE FARTHER NORTH YOU GO. WITH SOME UNCERTAINTY ON HOW THE CONVECTIVE LINE WILL BEHAVE AS IT MOVES SLOWLY EAST TONIGHT (IF IT MAKES IT INTO/ACROSS OUR CWA), WE WILL NOT INCLUDE ENHANCED WORDING FOR SEVERE IN THE FORECAST. WHATEVER IS LEFTOVER OF THE LOW-LEVEL BOUNDARY WILL BE ACROSS THE CWA MONDAY. WITH THE TROPICAL DISTURBANCE LOOMING TO OUR SOUTH, WE WILL MAINTAIN LOW CHC POPS (30) THROUGH MONDAY AFTERNOON, THEN DROP TO SLIGHT CHC (20) UP NORTH LATE IN THE DAY. IT IS STILL UNCLEAR HOW MUCH MOISTURE GETS PULLED NORTHWARD FROM THE TROPICAL DISTURBANCE, HOWEVER THE AIRMASS ACROSS THE AREA REMAINS QUITE MOIST ANYWAY. THE SLIGHT CHC POPS WILL THEN LINGER INTO MONDAY NIGHT. && .LONG TERM...(TUESDAY THROUGH SATURDAY)... MODEL OVERVIEW MODIFIED FROM HPC, HPC PREFERENCE IS THE ETA/CANADIAN SOLUTION AS A DECENT SURFACE LOW/500 VORT MAX OVER THE GULF STREAM AND OFF THE NORTH CAROLINA COAST TUESDAY. THE ECMWF AND UKMET HINT TOWARDS SOMETHING WHILE THE 00Z GFS OFFERS A SHEARED OUT VORTICITY AXIS. MEANWHILE TO THE NORTH ACROSS THE MIDDLE ATLANTIC REGION, WHATEVER IS LEFT OF THE FRONTAL AXIS MAY INTERACT WITH THE SURFACE LOW TUESDAY INTO WEDNESDAY. THE CANADIAN MODEL DEEPENS THE SURFACE LOW/VORT MAX TO THE EXTREME AND EVENTUALLY MOVES THE ENTIRE SYSTEM INTO MAINE/NOVA SCOTIA BY THURSDAY. THE ECMWF/UKMET OFFER THE SLIGHTLY DEEPER SURFACE WAVE/LOW TO MOVE DOWNSTREAM ALONG THE EDGE OF THE 500 MB SUBTROPICAL HIGH/UPPER-LEVEL RIDGE AXIS. THE 00Z GFS SORT OF SHOWS THIS BUT THE GFS OFFERS A MAJOR PROBLEM OVER THE OHIO VALLEY AT THIS POINT, THAT BASICALLY AFFECTS TUESDAY THROUGH SATURDAY. WHILE MOST OF THE OTHER MODELS FROM THE ECMWF TO THE UKMET TO THE NCEP ENSEMBLE MEAN SUGGEST A COLD FRONT SWEEPING THROUGH THE NORTHEAST AND A STRONG SURFACE HIGH BUILDING IN ACROSS THE GREAT LAKES/NORTHEAST, THE GFS OFFERS A CONVECTIVE VORT THAT BECOMES A MAJOR MASS FIELD SHORTWAVE TROUGH AND A SURFACE LOW THAT TRACKS FROM THE OHIO VALLEY TO THE ST. LAWRENCE RIVER VALLEY, AND DEEPENS ALONG THE WAY (FROM A 1000 MB LOW TO A 994 MB LOW). IF THIS WAS WINTER AND NOT THE END OF JULY, THE 00Z GFS WOULD POSSIBLY BE BELIEVABLE WITH A VORT INTENSIFYING ALONG THE NORTHWESTERLY FLOW ALOFT BUT IT IS NOT AND IS RULED AS AN EXTREME OUTLIER ATTM. AS A RESULT, HPC GENERALLY FOLLOWED THE 12Z/30 ECMWF THROUGH FRIDAY AND THE 00Z/31 NCEP ENSEMBLE MEAN FOR SATURDAY. WE BASICALLY FOLLOWED THIS AS WELL. WITH THAT SAID, NOT MUCH CHANGE WAS MADE TO THE LONG TERM AS CONFIDENCE IS NOT ALL THAT HIGH GIVEN MODEL DIFFERENCES NOTED ABOVE. COLD FRONT EASES THROUGH TUESDAY, THEREFORE WE WILL MAINTAIN SLIGHT CHC POPS. IF THIS FEATURE WINDS UP LOOKING MORE POTENT, THEN POPS WILL NEED TO BE INCREASED. HIGH PRESSURE BUILDS INTO THE GREAT LAKES WEDNESDAY INTO THURSDAY AS THE FRONTAL BOUNDARY IS PUSHED WELL TO OUR SOUTH. AS MENTIONED ABOVE, THE GFS IS AN OUTLIER ON THURSDAY, THEREFORE WE WILL ONLY GO WITH A SLIGHT CHC POP IN THE AFTERNOON ACROSS THE SOUTHERN ZONES. OVERALL, HIGH PRESSURE ANTICIPATED TO DOMINATE FOR MOST OF THE LONG TERM. HOPEFULLY THIS WILL OCCUR AS WE COULD USE A NICE STRETCH OF NICE WEATHER. ALTHOUGH THE MIDDLE AND END OF NEXT WEEK MAY FEATURE BELOW NORMAL TEMPERATURES AGAIN. THANKS HPC AND THE SURROUNDING WFOS FOR COLLABORATION HAVE A GOOD ONE && .MARINE... A BROAD SOUTHERLY FLOW AND THE BERMUDA HIGH SHOULD CONTINUE TO BE THE STORY INTO SUNDAY. WELL BRING SEAS UP TO 5 FEET ON THE OCEANFRONT FOR SUNDAY NIGHT INTO MONDAY AS A RESULT OF SWELLS FROM THE SYSTEM OFF OF THE SOUTHEAST COAST. DURING THE TONIGHT AND SUNDAY PERIODS, CAPE HATTERAS SHOULD PROTECT US FROM ANY DIRECT SWELLS FROM THAT SYSTEM. && .AVIATION... THE SHOWERS OVER OUR FORECAST AREA HAVE CONTINUED TO DISSIPATE DURING THE PAST COUPLE OF HOURS, EVEN THOSE IN THE VICINITY OF THE SEA BREEZE FRONT. MEANWHILE, A LINE OF STRONG CONVECTION EXTENDED ALONG AND WEST OF THE INTERSTATE 81 CORRIDOR THROUGH PENNSYLVANIA AT 330 PM. ITS EASTWARD PROGRESS IS RATHER SLOW AND WELL CONTINUE TO MONITOR IT TO SEE IF WELL NEED TO SPECIFICALLY MENTION TSTMS AT RDG AND ABE EARLY THIS EVENING. THAT CONVECTION SHOULD DIE DOWN AFTER SUNSET, THOUGH SOME REMNANT SHOWERS AND CLOUDS SHOULD DRIFT OVER RDG AND ABE TONIGHT AND PERHAPS EVEN OVER OUR OTHER FIVE AIRPORTS TOWARD MORNING. && .HYDROLOGY (TONIGHT THROUGH SUNDAY)... MOST AREAS HAVE NOT RECEIVED HEAVY RAINFALL DURING THE PAST 24 HOURS, THEREFORE AREA STREAMS HAVE BEEN ABLE TO FALL BACK. MAIN FORECAST ISSUE TONIGHT THROUGH SUNDAY WILL BE ON HOW THE PRECIPITATION TO OUR WEST CURRENTLY BEHAVES AS IT EASES EASTWARD AND SOUTHEASTWARD. WITH THE POTENTIAL FOR CELL TRAINING, LOCALLY HEAVY DOWNPOURS WILL OCCUR ESPECIALLY ACROSS THE NORTHWEST AND WESTERN ZONES TONIGHT INTO SUNDAY, THEN SPREADING SOUTHEASTWARD DURING SUNDAY. THE MOST WIDESPREAD CONVECTIVE ACTIVITY SHOULD OCCUR SUNDAY AFTERNOON ACROSS MOST OF THE REGION. AGAIN WITH PW VALUES AT OR AROUND 2 INCHES, LOCALLY TORRENTIAL DOWNPOURS WILL OCCUR. THE LINE TO OUR WEST THIS AFTERNOON HAS BEEN PRODUCING HEAVY RAIN IN A SHORT PERIOD OF TIME. WAS THINKING ABOUT A FLOOD WATCH FOR THE NORTHWEST ZONES TONIGHT DUE TO THE STRONG LINE OF CONVECTION APPROACHING, HOWEVER INITIAL THOUGHT WAS THAT WIDESPREAD FLOODING WOULD NOT OCCUR. LOCALIZED FLOODING IS QUITE POSSIBLE, MAINLY POOR DRAINAGE AND ROADWAY FLOODING. WE WILL HOLD OFF ON A FLOOD WATCH FOR NOW. HOWEVER, WE ISSUED A SPECIAL WEATHER STATEMENT (SPS) TO HIGHLIGHT THE TORRENTIAL DOWNPOURS THROUGH THIS EVENING. WILL ALSO ADD IN HEAVY DOWNPOUR WORDING INTO THE ZONE FORECAST. RADAR AND PRECIPITATION RATES/TOTALS WILL BE CLOSELY MONITORED FOR POSSIBLE TROUBLE SPOTS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. MD...NONE. DE...NONE. MARINE...NONE. && SYNOPSIS...GORSE SHORT TERM/LONG TERM...GORSE MARINE/AVIATION...IOVINO HYDROLOGY...GORSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 427 AM EDT SAT JUL 31 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-010825- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 427 AM EDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Philadelphia radar (KDIX), 124 km away, was scanning. The volume nearest the first event began at 02:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421941.